Utah, 2013Drought in Utah, March 1 to 31, 2013
March 1 to 31, 2013 · NWS GJT · 7 events in 7 counties and zones
Drought conditions remained unchanged across most of eastern Utah in March as below normal precipitation continued to impact the region. 68 inches, but most of this fell with one storm early in the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions remained unchanged across most of eastern Utah in March as below normal precipitation continued to impact the region. The eastern Uinta Basin received close to normal precipitation at 0.68 inches, but most of this fell with one storm early in the month. Areas of southern Utah didn't fare as well with a deficit of liquid precipitation close to 0.75 of an inch near Moab. As a result severe to moderate drought conditions remained in place through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 11:58 PM MST, 2 minutes earlier.
Area forecast discussion, Feb 28, 11:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1158 PM MST THU FEB 28 2013
.UPDATE...
ISSUED AT 1149 PM MST THU FEB 28 2013
A QUICK UPDATE FOR THE REST OF TONIGHT TO BETTER INCORPORATE
CURRENT CONDITIONS. RADAR SHOWING SOME LIGHT SNOW OVER GRAND MESA
IN THE NORTHERLY ON A TRAJECTORY TO ALSO BRING SOME LIGHT SNOW THE
NW SAN JUANS LATER TONIGHT. OTHERWISE...CURRENT FORECAST LOOKS ON
TRACK. WEBCAMS AND SURFACE OBSERVATIONS SHOW SNOW STILL FALLING AT
ASPEN AND OVER VAIL PASS. STILL EXPECT SOME LET UP LATER ON
TONIGHT AS THE BEST JET SUPPORT SHIFTS EAST. THREE TO 6 INCHES
ACCUMS FOR THE NRN MTNS THROUGH MIDDAY FRI STILL LOOKS REASONABLE.
UPDATE ISSUED AT 948 PM MST THU FEB 28 2013
MODELS DOING PRETTY WELL WITH THE CURRENT DISTURBANCE BRINGING
SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS. A FEW SNOTELS SHOWING
1 TO 2 INCHES OF SNOW HAVING ALREADY FALLEN SO WILL KEEP AN EYE ON
AMOUNTS OVER NEXT FEW HOURS IN CASE ADVISORY NEEDS TO BE POSTED.
BOTH NAM AND GFS CONTINUE TO SHOW PRECIP THROUGH TOMORROW SO SNOW
SHOULD CONTINUE. IMPORTANT TO MENTION THAT NOSE OF JET IS NOW
MOVING OVER THE NORTH AND CENTRAL MOUNTAINS SO BEST SUPPORT WILL
BE SHIFTING EASTWARD OVERNIGHT WHICH SHOULD LIMIT SNOWFALL.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 317 PM MST THU FEB 28 2013
MOIST NORTHWEST FLOW SETTING UP ACROSS THE NORTHERN MOUNTAINS THIS
AFTERNOON AND WILL BE HOLDING IN PLACE THROUGH THIS SHORT TERM
PERIOD. LATEST WEB CAMS SHOW SNOW ALREADY FALLING ACROSS THE PARK
AND ELKHEAD MOUNTAINS...WITH SOME LIGHT ACTIVITY ALSO MOVING INTO
THE VAIL PASS REGION. AS NOSE OF H3 JETS SETTLES IN...EXPECT THE
SNOWFALL TO SPREAD A BIT FURTHER WEST AND SOUTH REACHING INTO THE
CENTRAL MOUNTAINS BY MIDNIGHT...WITH SOME VALLEY ACTIVITY ALSO
EXPECTED FROM RIFLE EAST ALONG INTERSTATE 70 AND FROM CRAIG EAST
TO STEAMBOAT SPRINGS ALONG HIGHWAY 40. AMOUNTS ARE EXPECTED TO BE
BELOW ADVISORY LEVELS...WITH THE GREATEST ACCUMULATIONS EXPECTED
ACROSS THE FLAT TOPS AND PARK RANGE WHERE 3 TO 6 INCHES WILL FALL
BETWEEN NOW AND FRIDAY AFTERNOON. THIS MOIST FLOW WILL ERODE
FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE WEST ALONG WITH
MUCH WARMER CONDS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 317 PM MST THU FEB 28 2013
THE NEXT UPSTREAM STORM SYSTEM WILL BE CRASHING INTO THE PACIFIC
NORTHWEST COAST SATURDAY...SLOWLY MOVING INTO THE NORTHERN ROCKIES
ON SUNDAY. THIS ENERGY WILL FLATTEN THE WESTERN STATES RIDGE AS IT
PUSHES IT OVER THE ROCKIES THEN INTO THE HIGH PLAINS THROUGH SATURDAY
NIGHT. DRY AND WARMER CONDITIONS WILL SPREAD INTO THE CWA AND PUSH
HIGHS UP TO SEASONAL AND ABOVE FOR THE WEEKEND. HIGHS ON SATURDAY
MAY BE HAMPERED SOMEWHAT BY FLAT LAPSE RATES AND LIGHTER WINDS
ALOFT SO DID LEAN TOWARD THE COOLER GUIDANCE NUMBERS ATTM.
TRAILING ENERGY FROM THE NORTHERN SYSTEM WILL DRIVEN INTO OUR CWA
SUNDAY MORNING BY THE ARRIVAL OF THE MAIN JET CORE. ISENTROPIC
SURFACES CONTINUE TO SHOW A FAIRLY GOOD PACIFIC MOISTURE TAP WITH
PWATS PUSHING NEAR .30...WHICH WILL BE ABOVE NORMAL FOR EARLY
MARCH. THE MAIN DYNAMICS REMAIN WELL TO THE NORTH NEAR THE MAIN
LOW BUT SOME LARGE SCALE ASCENT ASSOCIATED WITH THE WAVE AND JET
WILL COMBINE WITH INCREASING INSTABILITY SUNDAY AFTERNOON TO
PRODUCE SHOWERS OVER MUCH OF THE TERRAIN. THIS INSTABILITY WILL
ALSO LEAD TO BETTER MIXING AND HIGH ON SUNDAY LOOKS TO WARM A FEW
DEGREES OVER SUNDAY IN THE LOWER ELEVATIONS...HELD DOWN OVER THE
GUIDANCE NUMBERS BY INCREASING CLOUD COVER THROUGH THE DAY. SNOW
LEVELS MAY START OUT AROUND 8000 FEET BEFORE THE WIDESPREAD PRECIP
AND CONVECTION PUSHES THEM TO MOUNTAIN BASES THROUGH THE DAY.
HOWEVER MOST VALLEYS SHOULD STAY AS LIQUID.
THIS SYSTEM WILL BE PUSHING A COLD FRONT INTO THE NORTHERN CWA
SUNDAY NIGHT WHICH WILL BE ARRIVING WITH COLDER AIR ALOFT. EVEN
THOUGH LARGE SCALE ASCENT AND MOISTURE WILL BE ON THE WANE...LIFT
FRONT THE FRONT...INSTABILITY AND OROGRAPHICS SHOULD KEEP SHOWERS IN
PLACE ACROSS THE NORTHERN AND CENTRAL MOUNTAINS THROUGH SUNRISE ON
MONDAY SO POPS REMAIN HIGH ACROSS THIS AREA.
STRONGER RIDGING FOLLOWS IN THE WAKE OF THIS SYSTEM AND THE FRONT
WILL BE LIFTING BACK OUT OF THE CWA. THIS WILL BRING AND EXTENDED
PERIOD OF DRY AND WARM CONDITIONS GOING INTO MID WEEK WITH THE UPPER
FLOW BACKING TO THE SOUTHWEST AND INCREASING BY THE ARRIVAL OF A A
DEEPER SPLITTING TROF TO THE WEST COAST. SEASONAL OR ABOVE
TEMPERATURES LOOK TO RETURN TO THE AREA WITH AN EARLY TASTE OF
SPRING TYPE WEATHER. MODELS ARE HANDLING THE SPLIT DIFFERENTLY SO
LOW POPS IN THE LATTER PERIODS LOOK ON TRACK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 948 PM MST THU FEB 28 2013
PLENTY OF CLOUD COVER CAN BE SEEN ACROSS THE FORECAST AREA THIS
EVENING WITH BKN TO OVC SKIES BEING PREDOMINANT. CIGS ASSOCIATED
WITH THESE CLOUDS VARY FROM AROUND 5K FEET FOR NORTHERN VALLEYS
REACHING UPWARDS OF 10K FEET AT KMTJ. SOME MVFR POSSIBLE FOR KASE
AND KEGE AS WAVE MOVES ACROSS OVERNIGHT WITH REMAINING TAF SITES
SEEING VFR THOUGH BKN TO OVC SKIES WILL BE COMMON. MOUNTAIN
OBSCURATIONS WILL BE THE RULE TONIGHT FOR THE NORTHERN AND CENTRAL
MOUNTAINS WITH LOW CIGS AND VIS IN HEAVIER SNOW.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAD
SHORT TERM...JDC
LONG TERM...15
AVIATION...TGR
Hazardous weather outlook, Feb 28, 3:41 AM MST, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 AM MST THU FEB 28 2013
COZ001>014-017>023-UTZ022>025-027>029-011045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
341 AM MST THU FEB 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WEAK WEATHER SYSTEM WILL BRING LIGHT SNOW ON THIS AFTERNOON AND
NIGHT...TO THE NORTHERN MOUNTAINS OF WESTERN COLORADO. THE BEST
CHANCE OF SNOWFALL WILL BE THIS EVENING...WITH OVERNIGHT
ACCUMULATIONS RANGING FROM 2 TO 6 INCHES...MOSTLY ON NORTHWEST
FACING SLOPE. TRAVELING WILL BE LOCALLY HAZARDOUS WITH AREAS OF
SNOWPACKED ROAD SURFACES AND VISIBILITY RESTRICTIONS IN MODERATE
SNOW SHOWERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONGER STORM WILL ARRIVE SUNDAY AFTERNOON AND CONTINUE INTO
MONDAY...BUT UNCERTAINTY REMAINS ON THE IMPACT IT WILL HAVE FOR
THE REGION. THE BEST CHANCE OF SNOW APPEARS TO TARGET THE NORTHERN
MOUNTAINS SUNDAY AFTERNOON AND EVENING.
ANOTHER STORM WILL APPROACH WEDNESDAY WITH A SLIGHT CHANCE OF
SHOWERS OVER SOUTHWEST COLORADO AND SOUTHEAST UTAH WEDNESDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Drought, Canyonlands / Natural Bridges
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Severe to moderate drought conditions remained unchanged across the Canyonlands region of southeast Utah through the month.
Drought, Eastern Uinta Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the eastern Uinta Basin through the month.
Drought, Eastern Uinta Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Extreme drought conditions over the far eastern Uinta Mountains improved to the severe category by the end of the month. The remainder of the area persisted with severe drought conditions.
Drought, Grand Flat and Arches
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Severe drought conditions persisted across the Grand Flat and Arches region of east central Utah through the month.
Drought, La Sal & Abajo Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Severe to moderate drought conditions persisted across the mountains of southeast Utah through the month.
Drought, Southeast Utah
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Moderate drought condition remained unchanged across southeast Utah through the month.
Drought, Tavaputs Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Severe to moderate drought condition persisted across the western Tavaputs Plateau through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 1 to 31, 2013$125 million · 13 events
- Drought in Oklahoma, March 1 to 31, 2013$65 million · 3 events
- Avalanche in Wyoming, March 1, 20131 death · 1 event
- Avalanche in Utah, March 1, 20131 death · 1 event
- Drought in Texas, March 1 to 31, 2013$5.0 million · 20 events
- Drought in Texas, March 1 to 31, 2013$77,000 · 31 events
- Drought in Oklahoma, March 1 to 31, 201348 events
- Drought in New Mexico, March 1 to 31, 201339 events
- Winter Weather in Tennessee, March 1 to 2, 201333 events
- Drought in Texas, March 1 to 31, 201331 events
- Drought in Nebraska, March 1 to 31, 201330 events
- Drought in Nebraska, March 1 to 31, 201328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441141, 441142, 441143, 441144, 441145, 441146, 441147.